Puerto Rico, 2012Lightning Strike in Puerto Rico, July 18, 2012
July 18, 2012 · NWS SJU · 1 event in 1 county or zone
The combination of a tropical wave and a mid level perturbation and their associated moisture, decent upper level ventilation and an upper level trough, produced scattered showers with isolated strong thunderstorms over the northwest section of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a tropical wave and a mid level perturbation and their associated moisture, decent upper level ventilation and an upper level trough, produced scattered showers with isolated strong thunderstorms over the northwest section of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 18, 11:06 AM AST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 11:06 AM AST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1106 AM AST WED JUL 18 2012
.UPDATE...SHOWERS WITH ISOLATED THUNDERSTORMS HAVE BEEN MOVING
OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS THIS MORNING.
CONDITIONS WILL GET WETTER THIS AFTERNOON AS AN UPPER LEVEL TROUGH
COMBINE WITH DAYTIME HEATING AND LOCAL EFFECT TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS WITH THUNDERSTORMS MAINLY ALONG THE
CORDILLERA CENTRAL. NO CHANGES TO GRIDS NEEDED AT THIS TIME.
&&
.AVIATION...BRIEF PERIODS OF MVFR CONDITIONS WILL OCCUR THIS
AFTERNOON OVER TJMZ...TJSJ...TJPS..AND TJBQ IN SHRA/TSRA. LATEST
18/12Z TJSJ SOUNDING INDICATED EASTERLY WINDS OF 15 TO 20 KTS AT
THE SURFACE.
&&
.PREV DISCUSSION... /ISSUED 444 AM AST WED JUL 18 2012/
SYNOPSIS...BROAD TUTT WITH MULTIPLE LOW PRESSURE CENTERS SPREAD
ACROSS THE CENTRAL ATLANTIC...NORTHEAST OF THE NORTHERN LEEWARDS...
AND YET ANOTHER ACROSS HISPANIOLA WHICH EXTENDS INTO THE NORTHWEST
ATLANTIC. TUTT INDUCED LOW TO MID LEVEL TROUGH/EASTERLY PERTURBATION
WITH AXIS JUST EAST OF THE LESSER ANTILLES IS AIDING IN CREATING A
PREVAILING MODERATE NORTHEAST WIND FLOW. STRONG SURFACE HIGH PRESSURE
NORTH THROUGH NORTHEAST OF THE LOCAL AREA WILL REMAIN IN PLACE AND
CONTINUE TO PROMOTE MODERATE TO FAIRLY STRONG EASTERLY TRADES THROUGH
THE END OF THE WORK WEEK...AND POSSIBLY INTO THE UPCOMING WEEKEND.
THE NEXT TROPICAL WAVE WITH AXIS NOW NEAR 52 WEST IS STILL FORECAST
TO CROSS THE LESSER ANTILLES AND MOVE ACROSS THE EASTERN CARIBBEAN
THURSDAY THROUGH FRIDAY.
DISCUSSION...PREVAILING NORTHEAST WIND FLOW WILL CONTINUE TO BRING
PATCHES OF LOW TO MID LEVEL CLOUDINESS AND ACCOMPANYING SHOWERS TO
THE NORTH AND NORTHEAST COAST OF THE ISLANDS THROUGH THE EARLY MORNING
HOURS. SOME OF THESE SHOWERS WERE BEING ENHANCED DUE TO THE PROXIMITY
OF THE TUTT. CLOUDINESS AND AFTERNOON CONVECTION WILL GRADUALLY SHIFT
AND DEVELOP ACROSS PARTS OF THE INTERIOR AND WEST TO SOUTHWEST SECTIONS
OF PUERTO RICO...AS WELL AS OVER ISOLATED SPOTS IN CULEBRA AND VIEQUES
AND THE WEST SECTIONS OF THE VIRGIN ISLANDS.
BY LATE WEDNESDAY INTO EARLY THURSDAY EXPECT SLIGHTLY DRIER CONDITIONS
IN ADVANCE OF THE AFOREMENTIONED TROPICAL WAVE...FOLLOWED BY A SURGE
OF TROPICAL MOISTURE ACCOMPANYING AND TRAILING THE TROPICAL WAVE THROUGH
A LEAST FRIDAY. LATEST MODEL GUIDANCE ALSO SUGGEST AN EASTERLY WIND
SURGE OF 20 TO 25 KTS AT THE SURFACE...QUICKLY TRAILING THE WAVE FRIDAY
THROUGH SATURDAY ACCOMPANYING A DRIER AIR MASS WHICH IS SO FAR EXPECTED
FOR THE UPCOMING WEEKEND. OVERALL THE AMOUNT OF MOISTURE ADVECTION AGAIN
WILL BE DEPENDENT ON HOW FAST THESE EASTERLY PERTURBATIONS/TROPICAL
WAVES ACTUALLY MOVE ACROSS THE REGION. WILL THEREFORE CONTINUE TO MAKE
THE USUAL ADJUSTMENTS TO THE FORECAST GRIDS OVER TIME. HOWEVER...WIDESPREAD
CONVECTION AND RAINFALL ACCUMULATIONS ARE SO FAR NOT EXPECTED OVER THE
NEXT COUPLE OF DAYS... EXCEPT FOR PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL AND SOME ENHANCED CONVECTION IN ISOLATED SPOTS DUE TO THE
PROXIMITY OT THE TUTT...ALONG WITH LOCAL AND DIURNAL EFFECTS.
AVIATION...CLOUDINESS AND SHOWERS WILL CONTINUE THROUGH THE FORECAST
PERIOD AS MOISTURE ASSOCIATED WITH A WEAK INDUCED TROUGH MOVES ACROSS
THE LOCAL AREA...BUT ONLY BRIEF PERIODS ON MVFR CONDITIONS ARE EXPECTED.
FRESH NORTHEASTERLY TRADES WILL BRING OCCASIONAL SHRA ACROSS THE WINDWARD
SIDE OF THE ISLANDS. SAHARAN DUST CONCENTRATIONS WILL CONTINUE TO DIMINISH
ACROSS THE LOCAL DURING THE REST OF THE MORNING HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 78 90 79 / 40 60 60 50
STT 90 80 89 81 / 40 60 60 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
71/06
Hazardous weather outlook, Jul 18, 5:01 AM AST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
501 AM AST WED JUL 18 2012
AMZ710>745-PRZ001>013-190915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
501 AM AST WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THE LOCAL ISLANDS WILL CONTINUE UNDER THE INFLUENCE OF AN INDUCED
SURFACE TROUGH TODAY. THIS FEATURE WILL CONTINUE TO PRODUCE
CLOUDINESS AND SHOWERS ACROSS PORTIONS OF THE LOCAL ISLANDS THIS
MORNING. THE COMBINATION OF THIS MOISTURE WITH DAYTIME HEATING AND
LOCAL OROGRAPHIC EFFECT WILL PROMOTE THE DEVELOPMENT OF SCATTERED
TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS
WESTERN...INTERIOR AND SOUTHWEST SECTIONS OF PUERTO RICO THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A TROPICAL WAVE IS EXPECTED TO MOVE INTO THE EASTERN CARIBBEAN
LATE THURSDAY NIGHT THROUGH EARLY FRIDAY...AND SHOULD AFFECT THE
LOCAL ISLANDS LATER FRIDAY AND FRIDAY NIGHT THROUGH MUCH OF
SATURDAY. THIS WAVE AND ASSOCIATED MOISTURE MAY RESULT IN AN
ADDITIONAL EXTENDED PERIOD OF CLOUDINESS...SHOWERS AND
THUNDERSTORMS ACROSS THE FA DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND ANY STRONG
THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE OFFICE SAN JUAN.
AMZ715-725-VIZ001-002-190915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
501 AM AST WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THE LOCAL ISLANDS WILL CONTINUE UNDER THE INFLUENCE OF AN INDUCED
SURFACE TROUGH TODAY. THIS FEATURE WILL CONTINUE TO PRODUCE
CLOUDINESS AND SHOWERS ACROSS PORTIONS OF THE LOCAL ISLANDS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A TROPICAL WAVE IS EXPECTED TO MOVE INTO THE EASTERN CARIBBEAN
LATE THURSDAY NIGHT THROUGH EARLY FRIDAY...AND SHOULD AFFECT THE
LOCAL ISLANDS LATER FRIDAY AND FRIDAY NIGHT THROUGH MUCH OF
SATURDAY. THIS WAVE AND ASSOCIATED MOISTURE MAY RESULT IN AN
ADDITIONAL EXTENDED PERIOD OF CLOUDINESS...SHOWERS AND
THUNDERSTORMS ACROSS THE FA DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND ANY STRONG
THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE OFFICE SAN JUAN.
Lightning, Rincon
- When
- July 18, 1:45 PM AST
- Where
- Rincon County, 1.48 mi WNW of Rincon to 3.27 mi WNW of Rincon
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 18.340, -67.250
A 14 year old boy was hit by a lightning strike at Sandy Beach. He was transported to the hospital in stable conditions.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403700.